Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 3, 2001, 8:00 PM MDT for Garfield County, San Juan County, Utah. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 3, 2001, 8:00 PM MDT (02:00 UTC)
- Expired
- Jul 3, 2001, 9:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Garfield County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 222 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 2.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 3961 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 040206 SVRSLC UTC017-037-040300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 800 PM MDT TUE JUL 3 2001 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GARFIELD COUNTY IN UTAH EXTREME WEST CENTRAL SAN JUAN COUNTY IN UTAH * UNTIL 900 PM MDT * AT 749 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTHEAST OF HITE MARINA...OR ABOUT 43 MILES WEST OF BLANDING...MOVING NORTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR HITE MARINA BY 855 PM MDT THIS IS A DANGEROUS STORM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3758 11028 3771 11012 3799 11038 3784 11067
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:45 PM MDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 3, 2:45 PM MDT, 5 hours 15 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 245 PM MDT TUE JUL 03 2001 SYNOPSIS...HIGH PRESSURE ALOFT WILL BEGIN TO SHIFT EAST WEDNESDAY AND THURSDAY. THIS WILL BRING MORE MOISTURE ACROSS UTAH WITH THUNDERSTORMS INCREASING EACH DAY. IT WILL ALSO CAUSE HIGH TEMPERATURES TO COOL A FEW DEGREES EACH DAY. DISCUSSION...HIGH CENTER FORECAST TO BEGIN SHIFTING EAST TONIGHT THROUGH THE END OF THE WEEK. THIS TURNS THE FLOW OVER OUR AREA SOUTHERLY BY TOMORROW AND IT STAYS THAT WAY INTO THE WEEKEND. THE RESULT WILL BE AN INCREASE IN MOISTURE OVER WESTERN UT STARTING TOMORROW AND SPREADING INTO THE EASTERN SECTIONS OF THE AREA LATER IN THE WEEK. THE BIGGEST QUESTION FOR TOMORROW IS STABILITY. LIFTED INDEX FORECASTS STILL LOOK A LITTLE STABLE OVER THE NORTH BUT DO GET UNSTABLE IN THE SOUTH. BUT EVEN TODAY THE HIGH ELEVATIONS ARE TRIGGERING THUNDERSTORMS OVER MOST OF WESTERN UT AND IT SHOULD GET EASIER WITH THE INCREASING AND THUS DEEPER MOISTURE PATTERN. FORECASTS GENERALLY PLAY THIS TREND SO THERE WONT BE ANY BIG CHANGES BUT WILL PROBABLY UP THE PROBABILITY SLIGHTLY OVER THE MOUNTAINOUS ZONES FOR TOMORROW. WILL ALSO BACK OFF ON THE HIGH TEMPERATURES A BIT BOTH BECAUSE THE MODELS SUGGEST SOME COOLING /700MB TEMPERATURES AT SLC DOWN OVER 3 DEG C BETWEEN THIS AFTERNOON AND TOMORROW AFTERNOON/ AND BECAUSE THERE WILL BE SOME INCREASE IN CLOUDINESS AS ANVILS SPREAD OFF THE CONVECTION. THE TREND WILL CONTINUE THURSDAY WITH PROBABILITIES INCREASING AND TEMPERATURES DRIFTING DOWN A FEW DEGREES. THE EARLY PART OF THE EXTENDED LOOKS VERY ACTIVITY. THE AVN HAS BEEN VERY CONSISTENT IN SHOWING A STRONG MONSOONAL PUSH SHIFTING OVER WESTERN UT AS THE HIGH CENTER CONTINUES EAST CLEAR INTO OK. THUNDERSTORMS BECOME LIKELY AT LEAST IN THE SOUTHWEST FRIDAY AND THROUGHOUT THE WESTERN PART OF UT BY SATURDAY. THERE IS A SHORTWAVE INDICATED FOR SATURDAY AFTERNOON/NIGHT THAT APPEARS TO BE THE REMAINS OF THE EASTERLY WAVE THAT IS MOVING WEST ACROSS BAJA NOW. THERE ARE OTHER SHORTWAVES INDICATED BY THE MODELS BEFORE THAT. WHILE TIMING AND TRACK OF SHORTWAVES THAT FAR OUT IS QUESTIONABLE AT BEST...THE IDEA OF SOME EMBEDDED IMPULSES IS REASONABLE. THAT WOULD RESULT IN SOME LOCALLY HEAVY RAIN ASSOCIATED WITH THE THUNDERSTORMS. THE EXTENSIVE CLOUDINESS AND LOWER AIR MASS TEMPERATURES WILL COMBINE TO BRING MAXES BACK TO NEAR NORMAL BUT COULD RESULT IN SOME VERY WARM AND POSSIBLY MUGGY NIGHTS. THEN BY SUNDAY THE FLOW IS TURNING MORE SOUTHWESTERLY AND BEGINS DRYING. WILL KEEP A CHANCE OF THUNDERSTORMS IN FOR SUNDAY FOR RESIDUAL MOISTURE BUT BY MONDAY/TUESDAY IT LOOKS DRY WITH TEMPERATURES CLIMBING RAPIDLY AGAIN. SLC 1223 CDC 3345 SANDERS .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:56 PM MDT | Severe Thunderstorm Warning | SLC | Millard, Sevier | 34 min |
| Jul 4, 5:40 PM MDT | Flash Flood Warning | SLC | Washington | 95 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.